A class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs) appear to be associated with bleeding in the upper gastrointestinal tract, according to a new article. The effects appear increased when antidepressants are combined with other stomach-harming medications and decreased when acid-suppressing agents are used.
Since the early 1990s, case reports have suggested an association between SSRIs and bleeding in the upper gastrointestinal (GI) tract, according to background information in the article. "The wide use of this drug class requires research to provide more accurate risk estimates, to identify factors that may further increase the risk and, in particular, to determine whether using acid-suppressing agents may reduce the risk," the authors write. "It is also important to determine whether venlafaxine hydrochloride, a new antidepressant related to SSRIs, also increases the risk of bleeding, as some individual case reports have suggested."
READ MORE @ SCIENCE DAILY